Identification of skin as a major site of prostaglandin D2 release following oral administration of niacin in humans.

Morrow JD, Awad JA, Oates JA, Roberts LJ
J Invest Dermatol. 1992 98 (5): 812-5

PMID: 1373750 · DOI:10.1111/1523-1747.ep12499963

Oral administration of niacin (nicotinic acid) at pharmacologic doses that reduce serum cholesterol levels induces intense flushing in humans. We have recently shown that the vasodilation following ingestion of niacin is due to the release of prostaglandin (PG) D2. However, the site from which PGD2 is released is not known. It has previously been shown that topical application of methylnicotinate causes local cutaneous erythema. Thus, we investigated whether topical methylnicotinate causes a release of PGD2 locally from skin and the possibility that skin may be a major contributor to the release of PGD2 when niacin is administered by mouth. Topical administration of methylnicotinate (10(-1) M) to the forearms of human volunteers resulted in 58- to 122-times increases in levels of PGD2 and 25- to 33-times increases in levels of the metabolite of PGD2, 9 alpha,11 beta-PGF2, in blood drawn from the antecubital vein draining the treated sites. Increased levels of PGD2 and 9 alpha,11 beta-PGF2 were not found in blood drawn simultaneously from veins in the contralateral arm, indicating that the PGD2 was released from the site of methylnicotinate application. The release of PGD2 in response to topically applied methylnicotinate occurred in a dose-dependent manner over the concentration range of 10(-3) to 10(-1) M. The release of PGD2 was not accompanied by a release of histamine, suggesting that the release of PGD2 was not from the mast cell. Following oral ingestion of niacin, levels of PGD2 in superficial venous blood draining the skin were 14 to 1200 times higher than the level in arterial blood supplying the skin of the same arm. This finding indicates that the skin is a major site from which PGD2 is released following oral ingestion of niacin. These studies thus indicate that the cutaneous vasodilation that occurs following oral administration of niacin is primarily due to a release of PGD2 from a niacin responsive cell that resides in the skin.

MeSH Terms (14)

Administration, Oral Administration, Topical Adult Dinoprost Erythema Histamine Release Humans Mast Cells Middle Aged Niacin Nicotinic Acids Prostaglandin D2 Skin Vasodilation

Connections (2)

This publication is referenced by other Labnodes entities:

Links